Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 71, NWS Topeka, KS

September 21, 2019Republic County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 21, 2019, 9:46 PM CDT for Republic County, Washington County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2019, 9:46 PM CDT (02:46 UTC)
Expired
Sep 22, 2019, 3:45 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

295 
WGUS53 KTOP 220246
FFWTOP
KSC157-201-220845-
/O.NEW.KTOP.FF.W.0071.190922T0246Z-190922T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
946 PM CDT Sat Sep 21 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  East central Republic County in north central Kansas...
  Northern Washington County in north central Kansas...

* Until 345 AM CDT.

* At 945 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 2 to 3 
  inches have already fallen and additional rainfall is expected. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hanover, Cuba, Morrowville, Haddam, Narka, Mahaska and Hollenberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 9681 3990 9681 3980 9750 3989 9754
      4000 9737

$$

Hennecke
1 follow-up statement
777 
WGUS73 KTOP 220837
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
337 AM CDT Sun Sep 22 2019

KSC157-201-220846-
/O.EXP.KTOP.FF.W.0071.000000T0000Z-190922T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-
337 AM CDT Sun Sep 22 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL REPUBLIC AND NORTHERN
WASHINGTON COUNTIES WILL EXPIRE AT 345 AM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4000 9681 3990 9681 3980 9750 3989 9754
      4000 9737

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:36 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 6:36 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Sat Sep 21 2019

.SYNOPSIS...
Issued at 334 PM CDT Sat Sep 21 2019

20Z water vapor imagery showed an upper low lifting northeast
through the northern plains into southern Canada with energy left
behind over the four corners region. Southwesterly flow aloft
continued across the central plains with a subtropical moisture
plum seen streaming northwest from the gulf of California. A weak
perturbation within the flow had aided some scattered storms to
move across east central KS early in the afternoon. At the
surface, low pressure has been gradually strengthening over
southeast CO with a trough axis/frontal boundary extending north
through north central KS and into northeast NEB. Dewpoints were
generally in the lower 70s.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Sep 21 2019

For tonight and Sunday, precip chances will increase as the
energy over the four corners eventually lifts into the plains.
Convection is expected to begin along the surface trough axis
where decent insolation and convergence should eventually overcome
the convective inhibition. Convective allowing models (CAMs) have
been consistent in storms developing between 5 and 7 PM across
north central KS. Instability should be favorable for severe
storms with improving deep layer shear as the 500MB jet
strengthens. Forecast hodographs continue to show favorable low
level winds initially for the possibility of a tornado if a storm
can remain discrete. However the forecast soundings eventually
show a mid level weakness in the winds causing an inflection in
the hodograph implying storm mergers will become more likely.
Additionally the linear lift from the boundary may favor updraft
interactions as models show development on the boundary. So there
may be a brief window for a tornado as storms initiate and they
remain discrete. But the more likely hazards will be large hail
and damaging winds. Cloud cover and precip has limited
destabilization further east across east central and parts of
northeast KS. So it is unclear how far east the severe weather
threat will exist. Since the synoptic scale dynamics and frontal
boundary don't really move through eastern KS until Sunday
morning, storms may tend to weaken late in the evening
transitioning to a heavy rain threat through Sunday morning. The
operational models are in good agreement with the upper wave
lifting across northeast KS through Sunday afternoon with the
front pushing into southern MO. So precip chances should be on the
decrease through the afternoon with rain having moved out of the
area by 00Z Monday. Models have again shown lower QPF amounts for
the event. Think this may be due to the initial storms developing
further north, but also the more widespread precip being delayed
until Sunday morning. The 15Z SREF ensemble plums also show the
envelope of possible outcomes diminishing with a clustering of
rain amounts generally less than 2 inches for storm totals. Have
continued the flash flood watch since there remains anomalously
high moisture in the airmass. Also if storms start training,
rainfall rates could quickly overcome the relatively high flash
flood guidance values.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Sep 21 2019

Dry and cool weather is expected on Monday with lows falling into
the lower and mid 50s. There is some potential for fog
development Monday morning. Clouds and rain on Sunday are likely
to keep high RH values in the boundary layer. Then as clouds clear
out Sunday night and winds become light, radiational fog looks to
become more likely. Have inserted a mention of fog into the
forecast. The one element that casts some doubt is the dry air
advection anticipated behind the front. But this may not be as big
a factor if the boundary layer decouples early in the night. Good
insolation is expected to help highs warm up into the upper 70s
and around 80 for Monday afternoon.

There continues to be a couple opportunities for precip for Tuesday
through Friday. The first is a weak shortwave that propagates
through the plains as the pattern splits and a closed upper low digs
into the southwestern U.S. The second is when this closed low gets
reabsorbed with the mean flow and lifts northeast through the plains
on Friday. Models have not had the best consistency with these
features so POPs are not terribly high. Temps look to remain
seasonal with models absent of any strong temp advection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat Sep 21 2019

For the 00z TAFs, the best chance for storms over the TAF sites
will be late this evening through the overnight hours, with off-
and-on showers and storms possible Sunday morning into the
afternoon hours. MVFR cigs will be likely during that time before
scattering out Sunday afternoon behind the exiting front. The
frontal passage will result in southerly winds shifting to the
northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for KSZ009>012-
021>024-026-034>040-054>056-058-059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Hennecke
Hazardous weather outlook, Sep 21, 3:40 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
340 PM CDT Sat Sep 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
340 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms could develop across north central KS by 7 pm
this evening. The most likely area to see this development is
north of a line from Minneapolis to Marysville. Large hail up to 2
inches in diameter and damaging winds over 60 MPH are possible. A
tornado cannot be ruled out either. Thunderstorms should spread
east into northeast and east central Kansas through the night. The
severe weather risk is forecast to transition to a heavy rain
threat as storms move east. A flash flood watch remains in effect
for much of the area.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms with heavy rainfall are likely through the day on
Sunday. The flash flood watch continues until the early afternoon
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed across north central Kansas between 5 and
9 pm.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Sep 21, 7:37 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 PM CDT Sat Sep 21 2019

KSZ008-009-220115-
Republic-Washington-
737 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbell to 4 miles north of Courtland.
Movement was northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden, Narka and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 4000 9722 3991 9722 3974 9793 3992 9793
      4000 9777
TIME...MOT...LOC 0037Z 230DEG 19KT 4000 9745 3984 9792

Laflin
Special weather statement, Sep 21, 7:55 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
755 PM CDT Sat Sep 21 2019

KSZ021-022-220130-
Clay-Riley-
755 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY AND EASTERN
CLAY COUNTIES UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wakefield, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clay Center, Wakefield, Leonardville and Green.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Kansas.

LAT...LON 3921 9700 3925 9717 3947 9707 3941 9673
TIME...MOT...LOC 0055Z 211DEG 22KT 3926 9707
Special weather statement, Sep 21, 8:27 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
827 PM CDT Sat Sep 21 2019

KSZ008-020-220200-
Republic-Cloud-
827 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 900 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsville, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland and Norway.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3982 9793 3984 9764 3940 9771 3946 9793
TIME...MOT...LOC 0126Z 263DEG 28KT 3958 9793

Laflin
Special weather statement, Sep 21, 8:38 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
838 PM CDT Sat Sep 21 2019

KSZ008-020-220230-
Republic-Cloud-
838 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC AND EASTERN
CLOUD COUNTIES UNTIL 930 PM CDT...

At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Jamestown to 3 miles
northwest of Asherville. Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Concordia, Belleville, Clyde, Miltonvale, Cuba, Agenda and Aurora.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3983 9737 3931 9737 3931 9741 3940 9771
      3984 9764
TIME...MOT...LOC 0138Z 269DEG 20KT 3976 9792 3957 9785 3943 9804

Laflin
Local storm report, Sep 21, 9:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     2 SSE CONCORDIA         39.55N 97.65W
09/21/2019  M61 MPH          CLOUD              KS   ASOS

&&
Special weather statement, Sep 21, 9:17 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
917 PM CDT Sat Sep 21 2019

KSZ009-010-021-022-220300-
Clay-Riley-Washington-Marshall-
917 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...
WASHINGTON...NORTHEASTERN CLAY AND MARSHALL COUNTIES UNTIL 1000 PM
CDT...

At 917 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to 4 miles west of Oketo.
Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marysville, Washington, Blue Rapids, Frankfort, Hanover, Waterville,
Linn, Greenleaf, Beattie, Barnes, Morrowville, Palmer, Oketo,
Hollenberg and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Kansas.

LAT...LON 4000 9655 3969 9626 3945 9718 4000 9718
TIME...MOT...LOC 0217Z 303DEG 28KT 3982 9710 3998 9668

Laflin

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:30 PM CDTAreal Flood AdvisoryTOPRepublic3 hr
Sep 21, 7:37 PM CDTSpecial Weather StatementTOPRepublic38 min
Sep 21, 7:55 PM CDTSpecial Weather StatementTOPClay35 min
Sep 21, 8:06 PM CDTFlash Flood WarningTOPRepublic6 hr
Sep 21, 8:27 PM CDTSpecial Weather StatementTOPRepublic33 min
Sep 21, 8:38 PM CDTSpecial Weather StatementTOPCloud52 min
Sep 21, 9:08 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington52 min
Sep 21, 9:17 PM CDTSpecial Weather StatementTOPMarshall, Washington43 min
Sep 21, 9:27 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington48 min
Sep 21, 9:30 PM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
Sep 21, 9:58 PM CDTSpecial Weather StatementTOPClay, Ottawa47 min
Sep 21, 10:17 PM CDTSpecial Weather StatementTOPMarshall, Nemaha43 min
Sep 22, 6:15 AM CDTSpecial Weather StatementTOPCloud30 min
Sep 22, 6:29 AM CDTSpecial Weather StatementTOPCoffey46 min
Sep 22, 6:44 AM CDTSpecial Weather StatementTOPClay, Washington46 min
Sep 22, 9:33 AM CDTRiver Flood WarningTOPMarshall18 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.